Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Charleston, WV

August 1, 2008Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2008, 7:06 PM EDT for Vinton County, Ohio. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 7:06 PM EDT (23:06 UTC)
Expired
Aug 1, 2008, 7:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 121 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:15 PM EDTHAIL 0.75Creola, OH
Aug 1, 7:22 PM EDTHAIL 1Creola, OHNICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 012306
SVRRLX
OHC163-012330-
/O.NEW.KRLX.SV.W.0249.080801T2306Z-080801T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VINTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...MCARTHUR...LAKE HOPE STATE PARK...

* UNTIL 730 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCARTHUR...AND MOVING EAST
  AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ZALESKI.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3938 8257 3937 8253 3939 8252 3937 8229
      3930 8229 3929 8227 3920 8228 3919 8231
      3922 8262
TIME...MOT...LOC 2306Z 277DEG 25KT 3930 8246

$$

10
2 follow-up statements
000 
WWUS51 KRLX 012318
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT FRI AUG 1 2008

OHC163-012330-
/O.CON.KRLX.SV.W.0249.000000T0000Z-080801T2330Z/
VINTON OH-
717 PM EDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN VINTON COUNTY...

AT 713 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CREOLA...OR
ABOUT NEAR MCARTHUR...MOVING EAST AT 23 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZALESKI
AND LAKE HOPE STATE PARK

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3938 8257 3937 8253 3939 8252 3937 8229
      3930 8229 3929 8227 3920 8228 3919 8231
      3922 8262
TIME...MOT...LOC 2317Z 281DEG 20KT 3930 8240

$$

15
000 
WWUS51 KRLX 012329
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT FRI AUG 1 2008

OHC163-012339-
/O.EXP.KRLX.SV.W.0249.000000T0000Z-080801T2330Z/
VINTON OH-
729 PM EDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VINTON COUNTY EXPIRES
AT 730 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3938 8257 3937 8253 3939 8252 3937 8229
      3930 8229 3929 8227 3920 8228 3919 8231
      3922 8262
TIME...MOT...LOC 2329Z 281DEG 20KT 3929 8232

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:18 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 2:18 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT FRI AUG 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH SATURDAY MORNING. HIGH PRESSURE
BUILDS INTO THE MID OHIO VALLEY SUNDAY AND REMAINS IN PLACE THROUGH
AT LEAST MID WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
BOUNDARY LIES FROM CENTRAL OHIO SOUTHEAST TO CENTRAL WV DEPICTED
ON SATELLITE LOOP. SURFACE TEMPS/DEWPOINTS AND LOW LEVEL
INSTABILITY WILL SUPPORT STRONG THUNDERSTORMS THAT ARE EXPECTED TO
DEVELOP ALONG BOUNDARY ACROSS IN/OH THIS EVENING AND DEVELOP INTO
AN MCS AS THEY CROSS WV OVERNIGHT. H5 TROUGH EXPECTED TO DEEPEN
TONIGHT PROVIDING ADDITIONAL SUPPORT FOR DAMAGING WINDS.

BOUNDARY WILL GRADUALLY MOVE SOUTHWARD ON SATURDAY...CLEARING
SOUTHERN PARTS OF CWA BY AFTERNOON. ANY CONVECTION SHOULD BE
CONFINED TO MORNING HOURS AS MCS/THUNDERSTORMS MOVE TO THE SE.
REST OF SATURDAY LOOKS RAIN-FREE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN SATURDAY NIGHT...AND THEN REMAIN IN THE
AREA THROUGH MONDAY NIGHT.  THIS WILL RESULT IN GENERALLY DRY
WEATHER THROUGH THE PERIOD.  THE EXCEPTION MAY BE ACROSS THE HIGHER
ELEVATIONS MONDAY AFTERNOON/EVENING...WHERE A FEW THUNDERSTORMS MAY
DEVELOP.

PREVIOUS FORECAST OF MIN TEMP SAT NIGHT AND MAX TEMP SUN LOOKS GOOD.
LATEST GUIDANCE FOR SUN NIGHT IS SEVERAL DEGREES COOLER THAN
PREVIOUS NUMBERS...AND HAVE TWEAKED FORECAST DOWNWARD TO REFLECT
THIS TREND.  PREVIOUS FORECAST FOR MON/MON NIGHT ALSO APPEARS
REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE...AT THE SURFACE AND ALOFT...WILL HANG ON THROUGH
TUESDAY.  AS A RESULT...TUESDAY LOOKS LIKE IT WILL BE A HOT AND
HUMID DAY.  EXPECT 90 TO 95 DEGREES ACROSS THE LOWLANDS WITH 80S
ACROSS THE REMAINDER OF THE AREA.

A COLD FRONT IS THEN EXPECTED TO APPROACH THE REGION WEDNESDAY...
BEFORE PUSHING SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.  THIS FEATURE
WILL RESULT IN A CHANCE OF SHOWERS/THUNDERSTORMS AND COOLER
TEMPERATURES.

ANOTHER COLD FRONT WILL APPROACH THE REGION FRIDAY NIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS EXPECTED TO FORM OVER IN/OH EARLY TONIGHT THEN MOVE
ACROSS WV OVERNIGHT. MAX TOPS FORECAST AT OR ABOVE FL400 IN A FEW
SPOTS. OTHERWISE FAIR WEATHER TONIGHT WITH PATCHY LIGHT FOG ESP IN
VALLEY LOCATIONS.

THUNDERSTORMS END SATURDAY MORNING AS COLD FRONT MOVES SOUTH OF
AREA. DRY AFTERNOON IN STORE.

AVIATION OUTLOOK /AFTER 18Z SAT/...
NO SIGNIFICANT WEATHER EXPECTED.

&&

.EQUIPMENT...
ASOS AT EKN IS OUT UFN DUE TO FAILURE IN UNDERGROUND POWER CABLE
AT AIRPORT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/JSH
NEAR TERM...JKF
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JKF
EQUIPMENT...
Hazardous weather outlook, Aug 1, 4:34 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT FRI AUG 1 2008

VAZ003-004-WVZ024-025-033>038-046-047-020830-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
434 AM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST VIRGINIA MOUNTAINS
AND SOUTHERN COAL FIELDS...AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-020830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
434 AM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AFFECTING PARTS OF THIS AREA TONIGHT COULD PRODUCE
STRONG TO SEVERE WIND GUSTS...ESPECIALLY IF THEY DEVELOP INTO AN
ORGANIZED LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL BUILD IN EARLY NEXT WEEK.  WITH HIGH DEWPOINTS IN
PLACE...HEAT ADVISORIES MAY BE NECESSARY TUESDAY AND WEDNESDAY.
THOSE ENGAGING IN OUTDOOR ACTIVITIES...INCLUDING SPORTS AS TRAINING
CAMPS START OPENING UP FOR THE FALL SEASON...SHOULD REVIEW HEAT
SAFETY TIPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Aug 1, 5:38 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT FRI AUG 1 2008

OHZ076-012215-
WASHINGTON-
538 PM EDT FRI AUG 1 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...

AT 536 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES NORTH OF MARIETTA...MOVING EAST
AT 22 MPH.

THIS STORM WILL PRODUCE SMALL HAIL AND WIND GUSTS OF UP TO 45 MPH.

THIS STORM WILL AFFECT DART BETWEEN NOW AND 6 OCLOCK.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Aug 1, 6:08 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT FRI AUG 1 2008

OHZ076-WVZ010-011-012245-
PLEASANTS-TYLER-WASHINGTON-
608 PM EDT FRI AUG 1 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS AND TYLER COUNTIES...

AT 606 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
NORTH OF ST. MARYS TO 7 MILES NORTHEAST OF MARIETTA...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MATAMORAS AROUND 620 PM...POINT LOOKOUT
AROUND 635 PM...ARVILLA AROUND 640 PM AND MIDDLEBOURNE AROUND 645 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Aug 1, 7:00 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT FRI AUG 1 2008

OHZ084-012330-
VINTON-
700 PM EDT FRI AUG 1 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF MCARTHUR...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CREOLA AROUND 705 PM...ZALESKI AROUND 715 PM
AND LAKE HOPE STATE PARK AROUND 720 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.